Format

Send to

Choose Destination
Curr Drug Saf. 2019;14(2):167-170. doi: 10.2174/1574886314666190215115857.

Citalopram-Associated Alopecia: A Case Report and Brief Literature Review.

Author information

1
Western Michigan University, Homer Stryker M.D. School of Medicine, Kalamazoo, MI, United States.
2
Michigan State University, College of Human Medicine, Lansing, MI, United States.
3
Department of Psychiatry, Western Michigan University, Homer Stryker M.D. School of Medicine, Kalamazoo, MI, United States.

Abstract

BACKGROUND:

Selective Serotonin Reuptake Inhibitors (SSRIs) are the first-line treatments for various psychiatric disorders. SSRIs offer an improved side effect profile compared to older treatments, which improves patients' adherence and quality of life.

CASE REPORT:

Here we discuss a case of an uncommon, but a distressing side effect of citalopram. A 76-year old woman was referred to the psychiatry clinic for bizarre behavior. The patient was diagnosed with behavioral variant frontotemporal dementia and was started on citalopram 20 mg and aripiprazole 5 mg daily. At 3.5 months the patient complained of diffuse hair thinning on her scalp. Citalopram was considered the offending agent and was discontinued. Within a few months, the patient regained most of her hair. Although drug-induced alopecia is common among other SSRIs, it is relatively rare with citalopram.

RESULTS AND CONCLUSION:

Early recognition, withdrawal of offending agent, and reassurance to the patient that hair loss is reversible can help alleviate patient distress and avoid relapse.

KEYWORDS:

Alopecia; Fluoxetine; SSRIs; VIGIBASE; adverse drug reactions; citalopram.

Supplemental Content

Full text links

Icon for Bentham Science Publishers Ltd.
Loading ...
Support Center